/ Deep Vein Thrombosis

This topic has been archived, and won't accept reply postings.
eroica64 - on 19 Nov 2012
Hi happy climbers,
I likely have DVT (deep vein thrombosis) and it seems likely that clot removal is the best treatment for restoration of health to the affected left leg, which is swollen up like a balloon from hip to ankle. But I can't readily find anything in the NHS resource websites about this. Their recommendation is anti-coagulant drugs and condition management. That means my climbing is likely going to be affected. This I do not like.

Does anyone know anything about clot-removal surgery possibilities in the UK or N Europe please?

Cheers,

Chris.
Hillwalker - on 19 Nov 2012
In reply to eroica64: I assume you have been to the doctor? If not you need to get there soonest! Anticoagulant therapy is usual approach, not necessarily long term, your blood will be monitored and drug choice adapted to your specific situation.

Regardless of the course of treatment your climbing will be affected for a while, but it will never be as bad as it is right now.
tlm - on 19 Nov 2012
eroica64 - on 19 Nov 2012
In reply to tlm: Thanks guys. Anything would be an improvement on nothing - and there's no climbing right now - clot removal seems to be the obvious thing to pursue.
Chris.
hfac - on 19 Nov 2012
In reply to eroica64: If your leg is swollen to the extent you've described then it sounds like it's a femoral clot.
If you've already seen a doctor and they've suggested surgery then that's the obvious choice. As mentioned previously, normally clots are managed by anticoagulation drugs at a treatment dose, then a maintenance dose plus regular blood tests as a carry-on. Once you get on the regular prevention treatment then it probably won't affect your climbing much, as being able to mobilize is the key to preventing clots. Just be careful when you have to hang in a harness (work a route) for a long time as that'd obviously have a slight impact on blood flow.

Occasionally surgery is required, as perhaps with your case, and although it may seem like it'll cause problems to your climbing in the mean time, it's worth sorting the clot out sooner than later. The risk of clots is that it can dislodge and get moved around in your body, and when it reaches somewhere like a big artery in/near your heart or even up in your brain and then decides to get stuck again that could result in a heart attack or stroke, which the outcomes are obviously, we all know, not nice, and certainly will have a much bigger impact on your climbing.

Anyway, listen to what the medics say and try not to carry out too much "medical research" online :) Get well soon!
ben b - on 19 Nov 2012
In reply to tlm:

This is why well meaning medical advice on the internet is absolutely terrifying sometimes. Femoral embolectomy is for arterial thromboses that critically impair blood supply to a lower limb.

A DVT is completely different, being venous and affecting the return of blood from the lower limb. Physical removal of DVTs is highly unusual and the mainstay of therapy is warfarin.

Well meaning health advice from the ukc massive can be hugely wrong - a doctor is still the best bet! I'm happy to discuss by pm if you would like. Hope the leg settles down quickly and you get back to normal asap.

b

bluebealach - on 19 Nov 2012
In reply to eroica64: If you suspect that you have a DVT then your first port of call should be your local A&E like tonight, or even better NOW!!

Don't mess about asking questions on here as they are potentially life threatening.

If you have had advice already then you will already know about medication such as tinzaparin (or similar) and then possibly warfarin. I'm no GP or Doctor but that was my drugs for several months after a fall and subsequent DVT's(3) in 2007.
ben b - on 19 Nov 2012
In reply to hfac: And ditto, clots from the veins of the legs go to the lungs - they can't go to the brain (unless you have a hole in the heart to let them through the natural filterbed of the lungs). Of course the clot going to the lungs is a bad thing but again generally treatable.

To the OP: the obvious question is if surgery is something that has been discussed by your doctor, or if it is something you have researched online. If the latter it is best to discuss it with your doctor.

It sounds from this distance as if you have a sizeable DVT which would be treated with some form of injected heparin in the first instance followed by a tablet, usually warfarin but there are some newer versions that need less monitoring coming through the system. The two main ones (dabigatran and rivaroxaban) have little evidence of superiority over warfarin, but a higher risk of bleeding, are much more expensive, and not readily reversible (e.g. if you fell of a cliff on dabigatran and started to bleed it would be very difficult to stop, but on warfarin reversing the blood thinning is rapid and straightforward in hospital - assuming you get there...!)

So as you will see be careful interpreting medical advice on the internet, and as someone very wisely said above best see your friendly local medical team :-)

b
Tall Clare - on 19 Nov 2012
In reply to eroica64:

Get in touch with Fiend via the forum profiles - he's a very committed climber and he had significant bilateral DVTs a couple of years ago. I'm sure he'll be happy to talk to you about how he's managing life post-thrombosis.
bluebealach - on 19 Nov 2012
In reply to Tall Clare:
> (In reply to eroica64)
>
> how he's managing life post-thrombosis.

Life post DVT's is just very normal. OK the medical stockings may leave their mark, but there should not be a lasting effect after the say 3 or 4 months post thrombosis treatment period.

Tall Clare - on 19 Nov 2012
In reply to bluebealach:

Fiend is still having trouble walking up hills, two years later. I think his case was particularly complicated though.

Other friends have had them and have recovered with no lasting effects.
bluebealach - on 19 Nov 2012
In reply to Tall Clare: I had three. Two below the knee and one above. Medication as above but didn't have any issues with the DVT's, only the break that led to them and the monitoring of the Warfarin for three months.

Maybe I was lucky then.....had never really thought or was told of issues like Friend is having - hope he/she gets well and is able to resume full fitness soon. G
ads.ukclimbing.com
Tall Clare - on 19 Nov 2012
In reply to bluebealach:

Fiend: http://www.ukclimbing.com/forums/profile.php?id=4478

A forum stalwart of old, creator of the E0 grade, agent provocateur.

This topic has been archived, and won't accept reply postings.